Bad stomach/abdominal pain when Hypo?

Hi everyone. Am 18 months into my Hypothyroid/Hashimotos journey - male age 27. 

Have had spells of abdominal pain, bloating, gas etc over last few years, just wondering if it could be linked to thyroid? I'm currently on 150mcg but not sure it's enough for me - last results were:

TSH - 0.43 (0.35-5.00)

T4 - 14.5 (9-22)

And previous to that (3 months ago) were:

TSH - 0.39 (0.35-5.00)

T4 - 16 (9-22)

So can stomach issues be related to low thyroid? Apart from that I don't feel too symptomatic but every time I go up a dose it then drops back down gradually to then becoming Hypo and feeling tired, breathless, cold etc so I am wondering if I need to go up a dose. 

Any thoughts? Thank you. 

5 Replies

oldestnewest
  • Hi, I think I read that being hypothyroid/hashimoto's leads to a reduction in stomach acid. If that's true then that could be why you are experiencing stomach symptoms? I'm sure more experienced members will explain better than me. I wish I could remember where I read it but I can't unfortunately!

    Your T4 could be a little higher and  will your GP test your T3 as well?  That will show whether you are converting properly.  good luck?  :)

  • I am sorry you are feeling unwell. I think you need your levo raise. Labs/GPs don't always ask for T3 but your T4 is at the lowest point, I wonder if you have sufficient to convert to T3.

    If hypo, everything in our body is affected from top to toe, i.e. brain, heart etc etc.

    You have to have sufficient T3 in the receptor cells for us to function normally. I think your doctor may be mean with your dose as your T4 is at the bottom of the range rather than towards the upper part.

    Because we are hypo and everything slows down, i.e. heart rate/pulse etc. digestion also slows and usually there's not sufficient acid (although symptoms of high and low acid are so similar GPs apt to give antacids). We have to supplement the acid when we eat, particularly protein and I'll give you a couple of links: (Most doctors only take notice of the TSH and are unaware (I believe) of the importance of T3. We can live without T4 but not with T3. Levo is supposed to convert to sufficient T3  to go into the receptor cells. Some labs don't test FT4 or FT3 if TSH is in range. 

    sott.net/article/222698-Goo...

    stopthethyroidmadness.com/s...

    I take Betaine/pepsin tablets or a Good Apple Cider Vinegar (a few teaspoons in juice or water).

  • I used to do that also,and it helped. Now I just take a water-based probiotic which keeps me well in the tummy department .  But I'm sure that any good probiotic would help.

  • Betaine and digestive enzymes are needed to dissolve protein and as hypo are usually low acid these would appear to be suitable. My Betaine etc says only 3 tablets max per day, so there must be various kinds of betaine.

    Probiotics are also good for the stomach in general but from this link it is more beneficial if we have high stomach acid :-

    Excerpt:

    Probiotics and Stomach Acid

    Here is the tricky part of the probiotic puzzle. Stomach acid is very, very strong. It does and will kill the majority of bacteria that get into the stomach each day. So, how do you protect the probiotic bacteria you take from this “bacteria execution chamber” which everyone has inside them? Here are some things you can do. First, take the probiotic on an empty stomach. When the stomach is empty, it is not making much acid. You can open a capsule and mix it with a small amount of water. The stomach will empty out liquid in 15-20 minutes, but will keep food in it for 60-90 minutes. During this time it grinds the food up and mixes it with acid and harsh enzymes which are designed to get the food ready for absorption in the small intestine. Another trick you can do is to mix the probiotic with some bicarbonate of soda, a strong alkaline powder. This will neutralize the stomach acid temporarily until the probitoic can get through the stomach.

    prebiotin.com/probiotics-an...

  • Thanks everyone. Spoke to DR on phone today and he has agreed to increase me to 175mcg. I have some Betaine HCI so will start taking again with meals. I have always found probiotics cause me cramping and even more bloating, even high quality ones recommended by nutritionist, so not so sure about that route. 

    T3 is something I've had tested before with Endo and was looking good in September, but GP wont test this one. 

You may also like...